Alert archive / Colorado / Severe Thunderstorm Warnings in 2017
Severe Thunderstorm Warning 170, NWS Pueblo, CO
NWS Pueblo, CO issued this severe thunderstorm warning at Jul 16, 2017, 9:37 PM MDT for Bent County, Prowers County, Colorado. It was in force for 7 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 16, 2017, 9:37 PM MDT (03:37 UTC)
- Expired
- Jul 16, 2017, 9:44 PM MDT
- In force
- 7 min
- Issued by
- NWS Pueblo, CO
- Area
- Storm-based polygon
- Hail
- 1.25 in
- Wind
- 60.0 mph
Counties Bent County, CO, Prowers County, CO
The radar
The Pueblo radar (KPUX), 125 km from the middle of the area, began a volume at 03:38 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Denver, CO (KDEN), launched 00:00Z, 3.6 hours before the alert went out and 206 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 136 J/kg
- Mixed-layer CIN
- -60 J/kg
- Mixed-layer LCL
- 2610 m above ground
- 0-6 km bulk shear
- 5 kt
- 0-1 km storm-relative helicity
- 15 m²/s²
- 0-3 km storm-relative helicity
- 8 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
502
WUUS55 KPUB 170337
SVRPUB
COC011-099-170400-
/O.NEW.KPUB.SV.W.0170.170717T0337Z-170717T0400Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Pueblo CO
937 PM MDT SUN JUL 16 2017
The National Weather Service in Pueblo has issued a
* Severe Thunderstorm Warning for...
Northwestern Prowers County in southeastern Colorado...
Northeastern Bent County in southeastern Colorado...
* Until 1000 PM MDT
* At 923 PM MDT, a severe thunderstorm was located 8 miles south of
Hasty, or 16 miles west of Lamar, moving northwest at 15 mph.
HAZARD...60 mph wind gusts and half dollar size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* Locations impacted include...
Hasty, McClave, and Caddoa.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Large hail and damaging winds and continuous cloud to ground
lightning is occurring with this storm. Move indoors immediately.
Lightning is one of nature's leading killers. Remember, if you can
hear thunder, you are close enough to be struck by lightning.
Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.
&&
LAT...LON 3791 10273 3790 10302 3824 10312 3824 10267
TIME...MOT...LOC 0323Z 153DEG 14KT 3799 10290
HAIL...1.25IN
WIND...60MPH
$$
KT1 follow-up statement
046
WWUS55 KPUB 170344
SVSPUB
Severe Weather Statement
National Weather Service Pueblo CO
944 PM MDT SUN JUL 16 2017
COC011-099-170354-
/O.CAN.KPUB.SV.W.0170.000000T0000Z-170717T0400Z/
Prowers CO-Bent CO-
944 PM MDT SUN JUL 16 2017
...THE SEVERE THUNDERSTORM WARNING FOR NORTHWESTERN PROWERS AND
NORTHEASTERN BENT COUNTIES IS CANCELLED...
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore the warning has been cancelled. However small hail, gusty
winds and heavy rain are still possible with this thunderstorm.
LAT...LON 3791 10273 3790 10302 3824 10312 3824 10267
TIME...MOT...LOC 0343Z 153DEG 14KT 3807 10295
$$
KTWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Pueblo, CO wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 16, 2:29 PM MDT, 7 hours 8 minutes earlier.
Area forecast discussion, Jul 16, 2:29 PM MDT, 7 hours 8 minutes before
Area Forecast Discussion National Weather Service Pueblo CO 229 PM MDT Sun Jul 16 2017 .SHORT TERM...(This evening through Monday) Issued at 1253 PM MDT Sun Jul 16 2017 ...Monsoon Storms to Continue this Evening... Some pretty strong convection moving south along the Sawatch Mountain Range in southwest Chaffee County this afternoon. A Flash Flood Warning and Flood Advisory have been in effect for those areas. Radar estimates up to 1.7 inches of rain has fallen over the headwaters of Chalk Creek that drains toward Saint Elmo and on down the canyon toward Alpine, all in the Chalk Creek Basin west of Nathrop. This activity should continue for a while, developing southeastward along the spine of the Sawatch and Sangre De Cristo Mountains through the late afternoon and evening hours. High res model runs continue to develop storms over and near the mountains through this evening including the I-25 corridor. Yesterday, it looked like little or no chance along the I-25 corridor for this evening. But today's runs, have brought a few storms back to the corridor, even with some intensity. Based on dewpoints that remain in the mid 50s to mid 60s along the I-25 corridor, see no reason why this wouldn't be true. Another area where storms will probably gen up this evening is near the Kansas border. This area is still under the influence of the old monsoonal depression that has been spinning for days now. Hi res models have convection picking up out that way through the evening hours. One more area to watch this evening will be the Hayden Pass burn scar area. Some of the hi res model runs are suggesting some pretty decent strength convection may move through that general area during the late afternoon and evening hours. The threats this evening will be similar to past evenings but more restricted in coverage to the areas described above. Lightning, heavy rain and flash flooding will the main concerns. Of course, the burn scars and urban areas will have the greatest risk of flash flooding. Another risk could be some local small hail from a few storms. Monday looks drier but not void of convection. Although more isolated and less intense than today, it looks like more storms will develop over the mountainous areas in the afternoon. A few may try to drift onto the I-25 corridor but they don't look like they will hold together well. Across the plains, the models have it pretty void of convection. There may still be a few spotty storms around but they shouldn't be as widespread or intense as in previous days. The primary concern for tomorrow will be a mountain thunderstorm tracking over a burn scar. If that happens, there will still be enough moisture in the atmosphere for a burn scar flash flood. Other concerns from storms tomorrow include lightning, locally heavy rain and wind gusts to around 50 mph. In fact, the gusty winds may become a bigger threat tomorrow due to the warmer and drier airmass over the region. .LONG TERM...(Monday night through Sunday) Issued at 1253 PM MDT Sun Jul 16 2017 Monday Night through Wednesday: Upper high progged to control weather across the CWA with models indicating slightly drier air across the CWA, especially across eastern Colorado. This will allow for a down turn in convection across the southeast plains. In the western part of the CWA, there will be enough moisture for scattered to numerous afternoon and evening storms across the mountains and high valleys. Weak flow aloft will cause storms to move slowly, bringing the potential for locally heavy rainfall, and the possibility of flash flooding, mainly across and near burn scars. Warm air aloft will allow surface temperatures to be at and above seasonal norms. Thursday through Saturday...As the upper high repositions across the southern plains and lower Mississippi Valley, expect monsoon moisture to rotate around the high from Mexico through the southwest US and into Colorado. This will allow for more widespread shower and storm activity across the CWA. Blended model data shows this well. There will be the daily risk of flash flooding, especially across urban areas and burn scars. Best coverage over the higher terrain, with temperatures near seasonal norms. Throughout the extended period, critical fire weather conditions should not be reached, as minimum humidities and winds should be a little below critical values in the afternoon and early evening hours. && .AVIATION...(For the 18Z TAFS through 18Z Monday afternoon) Issued at 1253 PM MDT Sun Jul 16 2017 Monsoon moisture will continue to produce scattered thunderstorms across the flight area through this evening. The best chance of storms will be over and near the mountains and also near the Kansas border. Drier air will reduce the number of storms over most of the plains. Primary risks will include lightning and heavy rain. Additionally, local flash flooding, gusty winds to around 50 mph and small hail will be possible. Areas of MVFR, IFR and LIFR GIGS and VSBYS can be expected through precipitation. These conditions will be scattered west of the I-25 corridor but more isolated east of the corridor. Most activity should diminish by around midnight although isolated activity may linger past midnight. The airmass will dry out some over the flight area on Monday. While most of the plains should be void of convection, afternoon and evening thunderstorms will continue over and near the mountains. All 3 of the terminal sites (KCOS, KPUB and KALS) will see a chance of thunderstorms this afternoon or evening. For KALS, the onset looks to be around 21z. For KCOS and KPUB, the potential onset looks later, roughly around 00Z for KCOS and around 02z for KPUB. These times are based on recent hi res model runs. && .PUB WATCHES/WARNINGS/ADVISORIES... NONE. && SHORT TERM...LW LONG TERM...TM AVIATION...LW
Hazardous weather outlook, Jul 16, 11:30 AM MDT, 10 hours 7 minutes before
Hazardous Weather Outlook National Weather Service Pueblo CO 1130 AM MDT Sun Jul 16 2017 COZ058>089-093>099-171730- Western Mosquito Range/East Lake County Above 11000 Ft- Leadville Vicinity/Lake County Below 11000 Ft- Eastern Sawatch Mountains above 11000 Ft- Western Chaffee County Between 9000 and 11000 Ft- Central Chaffee County Below 9000 Ft- Western Mosquito Range/East Chaffee County above 9000Ft- Saguache County West of Continental Divide Below 10000 Ft- Saguache County East of Continental Divide below 10000 Ft- La Garita Mountains Above 10000 Ft- Upper Rio Grande Valley/Eastern San Juan Mountains Below 10000 Ft- Eastern San Juan Mountains Above 10000 Ft- Del Norte Vicinity/Northern San Luis Valley Below 8500 Ft- Alamosa Vicinity/Central San Luis Valley Below 8500 Ft- Southern San Luis Valley- Northern Sangre de Cristo Mountains Between 8500 And 11000 Ft- Northern Sangre de Cristo Mountains above 11000 Ft- Southern Sangre de Cristo Mountains Between 7500 and 11000 Ft- Southern Sangre de Cristo Mountains Above 11000 Ft- Northwestern Fremont County Above 8500Ft- Western/Central Fremont County Below 8500 Ft- Wet Mountain Valley Below 8500 Ft- Wet Mountains between 6300 and 10000Ft- Wet Mountains above 10000 Ft- Teller County/Rampart Range above 7500fT/Pike's Peak Between 7500 And 11000 Ft-Pikes Peak above 11000 Ft- Canon City Vicinity/Eastern Fremont County- Northern El Paso County/Monument Ridge/Rampart Range Below 7500 Ft- Colorado Springs Vicinity/Southern El Paso County/Rampart Range Below 7400 Ft-Pueblo Vicinity/Pueblo County Below 6300 Feet- Walsenburg Vicinity/Upper Huerfano River Basin Below 7500 Ft- Trinidad Vicinity/Western Las Animas County Below 7500 Ft- Crowley County-La Junta Vicinity/Otero County- Eastern Las Animas County-Western Kiowa County- Eastern Kiowa County-Las Animas Vicinity/Bent County- Lamar Vicinity/Prowers County-Springfield Vicinity/Baca County- 1130 AM MDT Sun Jul 16 2017 This hazardous weather outlook is for portions of central...east central...south central and southeast Colorado. .DAY ONE...This Afternoon and Tonight Scattered thunderstorms will develop across south central and southeast Colorado this afternoon, with the best chance for storms over the mountains and across the plains near the Kansas border. The main storm threats today will be lightning and heavy rain, and there will be a continued risk of flash flooding over area burn scars, as storms will again be very slow moving. A few stronger storms today may also produce wind gusts to 50 mph and hail up to the size of nickels. Thunderstorms will slowly dissipate this evening, with most activity ending by midnight. .DAYS TWO THROUGH SEVEN...Monday through Saturday The mountains and high valleys will see daily chances of afternoon and evening thunderstorms Monday through Saturday. Drier conditions are expected over the eastern plains Monday through Wednesday, although isolated storms will remain possible. An uptick in storm activity can be expected across the eastern plains later in the week, as monsoon moisture begins to work back into the region. Lightning and locally heavy rain will be the main storm risks through the week. This will include the risk of flash flooding generally over and near recent burn scars. Gusty outflow winds of up to 50 mph and small hail will also be possible with some of the stronger storms. .SPOTTER INFORMATION STATEMENT... Weather conditions that meet reporting criteria for spotters will be possible this afternoon and evening across all of south central and southeast Colorado. 50/50
In the hours before
Special weather statement, Jul 16, 7:25 PM MDT, 2 hours 12 minutes before
Special Weather Statement
National Weather Service Pueblo CO
725 PM MDT SUN JUL 16 2017
COZ089-095-170200-
Crowley County CO-Western Kiowa County CO-
725 PM MDT SUN JUL 16 2017
...SIGNIFICANT WEATHER ADVISORY FOR WEST CENTRAL KIOWA AND
NORTHEASTERN CROWLEY COUNTIES UNTIL 800 PM MDT...
At 725 PM MDT, Doppler radar was tracking a strong thunderstorm near
Wild Horse Point, or 36 miles north of La Junta, moving south at 10
mph.
Nickel size hail and wind gusts up to 50 mph will be possible with
this storm.
This storm will remain over mainly rural areas of west central Kiowa
and northeastern Crowley Counties.
LAT...LON 3840 10330 3841 10350 3851 10351 3853 10350
3852 10331
TIME...MOT...LOC 0125Z 005DEG 7KT 3851 10343
tlmSpecial weather statement, Jul 16, 7:38 PM MDT, 1 hour 59 minutes before
Special Weather Statement National Weather Service Pueblo CO 738 PM MDT SUN JUL 16 2017 COZ079-087-088-170215- Wet Mountains between 6300 and 10000Ft CO- Walsenburg Vicinity/Upper Huerfano River Basin Below 7500 Ft CO- Trinidad Vicinity/Western Las Animas County Below 7500 Ft CO- 738 PM MDT SUN JUL 16 2017 ...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL HUERFANO AND WEST CENTRAL LAS ANIMAS COUNTIES UNTIL 815 PM MDT... At 736 PM MDT, Doppler radar was tracking a strong thunderstorm 9 miles north of Walsenburg, or 36 miles south of Pueblo, moving southeast at 20 mph. Dime size hail and wind gusts up to 50 mph will be possible with this storm. Locations impacted include... Walsenburg. PRECAUTIONARY/PREPAREDNESS ACTIONS... Torrential rainfall is also occurring with this storm, and may lead to localized minor flooding, especially on I-25 between Colorado City and Walsenburg. Do not drive your vehicle through flooded roadways. && LAT...LON 3776 10499 3787 10477 3755 10447 3742 10479 TIME...MOT...LOC 0136Z 331DEG 17KT 3776 10483 tlm
Local storm report, Jul 16, 7:49 PM MDT, 1 hour 48 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PUEBLO CO
749 PM MDT SUN JUL 16 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0747 PM HEAVY RAIN 1 SSE BEULAH 38.07N 104.98W
07/16/2017 M0.97 INCH PUEBLO CO TRAINED SPOTTER
&&Local storm report, Jul 16, 7:50 PM MDT, 1 hour 47 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PUEBLO CO
750 PM MDT SUN JUL 16 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0620 PM HAIL 1 SSE BEULAH 38.07N 104.98W
07/16/2017 M0.75 INCH PUEBLO CO TRAINED SPOTTER
AFTER THE HAIL STONE MELTED FOR AN HOUR.
&&Special weather statement, Jul 16, 8:09 PM MDT, 1 hour 28 minutes before
Special Weather Statement National Weather Service Pueblo CO 809 PM MDT SUN JUL 16 2017 COZ076>079-081-083-086-170300- Pueblo Vicinity/Pueblo County Below 6300 Feet CO- Wet Mountains between 6300 and 10000Ft CO- Western/Central Fremont County Below 8500 Ft CO- Canon City Vicinity/Eastern Fremont County CO- Wet Mountain Valley Below 8500 Ft CO- Teller County/Rampart Range above 7500fT/Pike's Peak Between 7500 And 11000 Ft CO-Northwestern Fremont County Above 8500Ft CO- 809 PM MDT SUN JUL 16 2017 ...SIGNIFICANT WEATHER ADVISORY FOR EASTERN FREMONT...NORTH CENTRAL CUSTER AND NORTHWESTERN PUEBLO COUNTIES UNTIL 900 PM MDT... At 808 PM MDT, Doppler radar was tracking a strong thunderstorm near Royal Gorge, or 36 miles southwest of Colorado Springs, moving south at 20 mph. Another strong storm was located 7 miles north northeast of Canon city and was also moving south around 20 mph. Up to nickel size hail and wind gusts up to 50 mph will be possible with these storms. Locations impacted include... Florence, Royal Gorge, and Canon City. PRECAUTIONARY/PREPAREDNESS ACTIONS... Torrential rainfall is also occurring with this storm, and may lead to localized flooding. Do not drive your vehicle through flooded roadways. Frequent cloud to ground lightning is occurring with this storm. Lightning can strike 10 miles away from a thunderstorm. Seek a safe shelter inside a building or vehicle. && LAT...LON 3857 10555 3863 10512 3829 10491 3820 10554 TIME...MOT...LOC 0208Z 347DEG 19KT 3852 10537 KT
Special weather statement, Jul 16, 9:20 PM MDT, 17 minutes before
Special Weather Statement National Weather Service Pueblo CO 920 PM MDT SUN JUL 16 2017 COZ097-098-170400- Lamar Vicinity/Prowers County CO-Las Animas Vicinity/Bent County CO- 920 PM MDT SUN JUL 16 2017 ...SIGNIFICANT WEATHER ADVISORY FOR WEST CENTRAL PROWERS AND NORTHEASTERN BENT COUNTIES UNTIL 1000 PM MDT... At 920 PM MDT, Doppler radar was tracking a strong thunderstorm 10 miles southeast of Hasty, or 15 miles southwest of Lamar, moving northeast at 20 mph. Nickel size hail and wind gusts up to 50 mph will be possible with this storm. Locations impacted include... Lamar, Wiley, Hasty, McClave, John Martin Reservoir and Caddoa. PRECAUTIONARY/PREPAREDNESS ACTIONS... Torrential rainfall is also occurring with this storm, and may lead to localized flooding. Do not drive your vehicle through flooded roadways. Frequent cloud to ground lightning is occurring with this storm. Lightning can strike 10 miles away from a thunderstorm. Seek a safe shelter inside a building or vehicle. This storm may intensify, so be certain to monitor local radio stations and available television stations for additional information and possible warnings from the National Weather Service. && LAT...LON 3786 10280 3794 10299 3823 10296 3811 10252 TIME...MOT...LOC 0320Z 207DEG 18KT 3798 10286 Skelly/KT
The office that day
Everything else NWS Pueblo, CO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 16, 6:23 PM MDT | Severe Thunderstorm Warning | PUB | Custer, Huerfano, Pueblo | 37 min |
| Jul 16, 6:30 PM MDT | Special Weather Statement | PUB | Kiowa | 45 min |
| Jul 16, 6:45 PM MDT | Special Weather Statement | PUB | Baca | 30 min |
| Jul 16, 7:04 PM MDT | Areal Flood Advisory | PUB | Bent, Kiowa, Prowers | 116 min |
| Jul 16, 7:25 PM MDT | Special Weather Statement | PUB | Crowley | 35 min |
| Jul 16, 7:38 PM MDT | Special Weather Statement | PUB | Huerfano | 37 min |
| Jul 16, 8:09 PM MDT | Special Weather Statement | PUB | Fremont | 51 min |
| Jul 16, 9:20 PM MDT | Special Weather Statement | PUB | Bent | 40 min |
| Jul 16, 9:23 PM MDT | Severe Thunderstorm Warning | PUB | Bent, Prowers | 20 min |
Nearby
Severe Thunderstorm Warnings in Colorado, 2017Every severe thunderstorm warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.